Alert archive / Pennsylvania / Flash Flood Warnings in 2004

Flash Flood Warning 33, NWS State College, PA

July 31, 2004Lancaster County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 31, 2004, 9:31 PM EDT for Lancaster County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2004, 9:31 PM EDT (01:31 UTC)
Expired
Aug 1, 2004, 3:30 AM EDT
In force
6 hr
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Lancaster County, PA

The radar

The Philadelphia radar (KDIX), 162 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2004-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 989 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2004-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
989 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 010134
FFWCTP
PAC071-010730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
931 PM EDT SAT JUL 31 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 330 AM EDT.

* AT 926 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAINFALL.

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL OVER 
NORTHERN LANCASTER COUNTY. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL 
CAUSE FLASH FLOODING AROUND THE CITIES OF MT JOY...MANHEIM AND 
BRICKERVILLE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

LAT...LON 4030 7616 4022 7608 3996 7646 4015 7660

$$
3 follow-up statements
000 
WGUS71 KCTP 010324
FFSCTP
PAC071-010615-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1118 PM EDT SAT JUL 31 2004


...A FLASH FLOOD WARNING CONTINUES FOR LANCASTER COUNTY UNTIL 330 AM
EDT...

AT 1115 PM...HEAVY RAIN WAS STILL FALLING ACROSS EASTERN AND SOUTHERN
LANCASTER COUNTY. SOME AREAS HAVE RECEIVED OVER 2 INCHES OF RAIN.
AS OF 1120 PM...ELM HAD PICKED UP 2.85 INCHES OF RAIN. 

HEAVY RAIN WILL CONTINUE ACROSS SOUTHERN LANCASTER COUNTY UNTIL
AROUND 1 AM. 

SEVERAL ROADS WERE STILL FLOODED AROUND THE MOUNT JOY AND MANHEIM 
AREAS AS OF 11 PM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE 
TO HIGHER GROUND.

$$

MARTIN
000 
WGUS71 KCTP 010620
FFSCTP
PAC071-010745-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
216 AM EDT SUN AUG 1 2004


...A FLASH FLOOD WARNING CONTINUES FOR LANCASTER COUNTY UNTIL 330 AM
EDT...

AT 215 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED SHOWERS 
AND THUNDERSTORMS CONTINUING ACROSS LANCASTER COUNTY. THIS 
RAIN...COMBINED WITH RAINFALL EARLIER IN THE EVENING...WILL CONTINUE 
THE THREAT OF ADDITIONAL FLASH FLOODING.

LATEST REPORTS INDICATE THAT SEVERAL ROADS WERE STILL FLOODED 
AROUND THE MOUNT JOY AND MANHEIM AREAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

JUNG
000 
WGUS71 KCTP 010719
FFSCTP
PAC071-010730-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
316 AM EDT SUN AUG 1 2004

...THE FLASH FLOOD WARNING FOR LANCASTER COUNTY WILL BE ALLOWED TO 
EXPIRE AT 330 AM EDT...

HEAVY RAIN HAS ENDED OVER THE LANCASTER COUNTY. STREAMS AND CREEKS 
IN THE WARNED AREA ARE BEGINNING TO RECEDE. HOWEVER...EVEN THROUGH 
THE IMMEDIATE THREAT OF FLASH FLOODING HAS ENDED...CONDITIONS ARE 
STILL FAVORABLE FOR ADDITIONAL FLOODING SHOULD HEAVY RAIN REDEVELOP 
OVER THE AREA.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE REGION THROUGH 8 AM 
SUNDAY MORNING.

EVEN THOUGH STREAMS AND CREEKS ARE RECEDING...SOME ROADWAYS STILL 
MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING 
THROUGH FLOODED ROADWAYS.

$$

JUNG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:59 PM EDT, 6 hours 32 minutes earlier.

Area forecast discussion, Jul 31, 2:59 PM EDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
259 PM EDT SAT JUL 31 2004

.SYNOPSIS...

A LINE OF SHOWERS AND THUNDERSTORMS IN A VERY MOIST AIR MASS IS
WORKING ITS WAY EASTWARD ACROSS THE STATE THIS AFTERNOON. LOCALLY
HEAVY RAIN IS POSSIBLE UNDER THIS LINE. MORE SHOWERS AND RAIN ARE
EXPECTED TONIGHT...MAINLY OVER THE CENTRAL AND EASTERN AREAS. THE
FLASH FLOOD WATCH HAS BEEN SHIFTED EASTWARD AND SOME OF THE WESTERN
COUNTIES HAVE BEEN TRIMMED OFF. PWAT VALUES IN THE GFS AND ETA ARE
FORECAST TO BE ABOVE NORMAL TONIGHT WITH LOWER PWAT AIR MOVING INTO
THE NW EARLY SUNDAY.

DRIER AIR SHOULD WORK EASTWARD ACROSSS THE STATE ON SUNDAY AND THE
CHANCE OF RAIN SHOULD BE LOW IN THE NW AND HIGHER IN THE SOUTHEAST.
MORE SUMMER-LIKE WEATHER IS EXPECTED MON-TUE AS WEAK HIGH PRESSURE
AND SOME ABOVE SLIGHTLY ABOVE NORMAL AIR WORKS IN ALOFT. THE
TROPICAL SYSTEM COULD AFFECT THE WINDS AND BRING EXTRA CLOUDS TO SE
PA.

THERE IS A FEEDBACK ERROR IN THE GFS...BUT OVERALL THE ENSEMBLES
SHOW A COOLER AIR MASS ENTERING THE REGION...MOST LIKELY ON WED. THE
LATER PART OF THE WEAK LOOKS RELATIVELY DRY WITH TEMPERATURES
RUNNING NEAR TO A TAD BELOW NORMAL. THE PWAT VALUES ARE FORECAST TO
FALL TO NORMAL LEVELS EARLY NEXT WEEK AND NOT GET ABOVE NORMAL UNTIL
AT LEAST THE WEEKEND...ANOTHER SIGN OF A POTENTIALLY DRIER WEEK
AHEAD.
&&

.AVIATION...
VARIABLE CEILINGS DROPPING TO IFR CONDITIONS IN ORGANIZED SHOWERS
AND THUNDERSTORMS. PRECIPITATION ENDING WEST TO EAST OVERNIGHT WITH
MVFR CIGS AND VSBYS DROPPING BELOW 3 MI IN DEVELOPING FOG OVRNGT.
GRDL IPVMT IN CONDS TO VFR WESTERN TAFS DURING SUN AM.
&&

.SHORT TERM (TONIGHT THROUGH SUNDAY)...

MAIN INITIAL THREAT WILL BE THE LINE OF SHOWERS AND THUNDERSTORMS
MOVING OVER EAST-CENTRAL PA THIS AFTERNOON. LOCALLY HEAVY RAINS AND
A FEW EMBEDED STRONG TO SEVERE THUNDERTORMS ARE POSSIBLE. CHANCE OF
RAIN SHOULD DECREASE IN THE NORTHWEST THIS EVENING.  THE FLASH FLOOD
WATCH WAS DROPPED FOR THOSE AREAS...BUT EXTENDED FARTHER EAST WITH
THE LINE.

SUNDAY WILL SEE A DRYING OUT FROM WEST TO EAST. STILL LEFT CHANCE OF
RAIN IN SE. TEMPS SHOULD BE NEAR NORMAL WITH UPPER 70S NW TO MID 80S
IN SE.  MOST LOCATIONS SHOULD SEE SOME SUNSHINE ON SUNDAY TO HELP
BEGIN THE DRYING PROCESS.

&&

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...
DRYING CONTINUES ON SUNDAY INTO MONDAY WITH STEADY INCREASE IN
THICKNESS AND 850 HPA TEMPS. MONDAY SHOULD BE A WARM DAY BUT
COMFORTABLE HUMIDITY.  MOST LOCATIONS WILL APPROACH OR TOP 80F.
TUESDAY MAY BE ONE OF THE WARMER DAYS IN AWHILE...TEMPERATURES COULD
APPROACH 90F IN THE SOUTHEAST AND 80S ELSEWHERE. WED..THE ABOVE
NORMAL TEMPS ALOFT SHOULD BEGIN TO BREAK DOWN AND A COOLING TREND IS
LIKELY. THE CMCENS SUGGESTS MOST OF CENTRAL AND SOUTHERN PA COULD
GET IN ANOTHER HOT DAY. MOST NCEP ENS MEMBERS SUGGEST COOLING TREND
BEGINS...MOST LIKELY IN NW.  KEPT IT WILL INTO 80S IN SE BUT COOLED
NORTHERN ZONES TO REFLECT THE UNCERTAINTY BUT TREND TOWARD COOLING
WED OR THU BASED ON ENSEMBLE SYSTEM EMPLOYED.

THE HEIGHTS...THICKNESS...AND 850 TEMPS ARE FORECAST TO GO SLIGHTLY
TO ABOUT 1SD BELOW NORMAL THU-SAT. EVEN THE ENSEMBLES SHOW THIS AND
SHOW ANOMALOUS NORTHWESTERLY WINDS AT 850. SOME OF THIS COULD BE DUE
TO THE LOW BEING TOO DEEP IN MOST MEMBERS. SO THE COLD COULD BE A
BIT OVERDONE. LEANED TOWARD THE NOT AS COLD ENSEMBLE MOS THU-SAT BUT
STILL PROVIDES TEMPS IN THE NORMAL TO SLIGHTLY BELOW NORMAL
RANGE...AND FOR A CHANGE...POPS IN THE BELOW NORMAL RANGE. THE LATER
LOOKS GOOD BASED ON CMCENS PWAT FORECASTS NEXT WEEK.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR ZONES
PAZ012-017>019-024>028-033>037-045-046-049>053-056>058-063 THROUGH
SUNDAY MORNING.
&&

SYNOPSIS...GRUMM
AVIATION...BUDD
SHORT TERM/LONG TERM...GRUMM
Hazardous weather outlook, Jul 31, 5:09 AM EDT, 16 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
509 AM EDT SAT JUL 31 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-010905-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
509 AM EDT SAT JUL 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

HEAVY RAIN AND THUNDERSTORMS MAY CAUSE FLASH FLOODING ACROSS CENTRAL
AND NORTH CENTRAL PENNSYLVANIA TODAY AND TONIGHT. GENERAL RAINFALL
WILL BE ONE TO ONE AND ONE HALF INCHES...BUT THUNDERSTORMS WITH
HEAVY RAIN WILL PRODUCE LOCALLY HIGHER AMOUNTS.

HEAVY RAIN WILL MOVE OUT OF THE AREA BY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 31, 3:43 PM EDT, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
343 PM EDT SAT JUL 31 2004

PAZ051-053-312015-
COLUMBIA-MONTOUR-
343 PM EDT SAT JUL 31 2004

...A STRONG THUNDERSTORM WILL AFFECT MONTOUR AND COLUMBIA COUNTIES...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES WEST OF DANVILLE...MOVING NORTHEAST AT 45
MPH. THE THUNDERSTORM WILL BE NEAR JERSEYTOWN AND CATAWISSA AROUND
350 PM...MILLVILLE AND BLOOMSBURG AROUND 355 PM... ORANGEVILLE AND
ALMEDIA AROUND 400 PM...MIFFLINVILLE AROUND 405 PM...AND WILL REACH
STILLWATER...BENTON AND BERWICK AROUND 410 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

VERY HEAVY RAIN WILL ALSO FALL...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

DANGELO
Local storm report, Jul 31, 5:14 PM EDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
514 PM EDT SAT JUL 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      MUNCY VALLEY            41.35N 76.60W
07/31/2004                   SULLIVAN           PA   COUNTY OFFICIAL

            SEVERAL SECONDARY ROADS WASHED OUT...ROUTE 220
            CLOSED...MAIN PROBLEM AREA ACROSS EASTERN LYCOMING AND
            SOUTHERN SULLIVAN COUNTIES...MAINLY BETWEEN NORDMONT TO
            HUGHSVILLE.

&&

DM

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:56 AM EDTFlash Flood WarningCTPYork6 hr
Aug 1, 4:54 AM EDTFlash Flood WarningCTPDauphin6 hr
Aug 1, 9:34 AM EDTFlash Flood WarningCTPCumberland3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.